Format

Send to

Choose Destination
See comment in PubMed Commons below

Delirium and stereotypy from anticholinergic antiparkinson drugs.

Abstract

1. This report describes two cases of psychotic syndrome from benztropine (Cogentin), which was used to treat haloperidol-induced extrapyramidal side effects. The patients' symptomatology meets DSM III criteria for delirium. Both patients displayed repetitive motor automatisms (stereotypy). 2. Symptomatology appeared one-to-two days after the start of benztropine 2 mg b.i.d. and subsided one-to-several days after benztropine was stopped. Treatment consisted of administration of sedative hypnotic drugs. 3. The literature on anticholinergic-induced psychotic syndromes is surveyed. Particular attention is drawn to the occurrence of stereotypy. 4. It is proposed, on the basis of a review of animal and clinical data, that stereotypies in delirious patients are related to muscarinic blockade in the central nervous system. This model is used to explain repetitive motor automatisms which are seen in Alzheimer's disease. 5. The paper concludes with brief guidelines for the management of anticholinergic delirium.

PMID:
7202232
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center